Florida, 2013Tornado in Florida, July 15, 2013
July 15, 2013 · NWS TBW · 1 event in 1 county or zone
Easterly flow and deep moisture fueled numerous to scattered showers and thunderstorms. One of the storms produced a long lived funnel cloud that briefly touched down as a tornado in Lakewood Ranch.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Easterly flow and deep moisture fueled numerous to scattered showers and thunderstorms. One of the storms produced a long lived funnel cloud that briefly touched down as a tornado in Lakewood Ranch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 15, 2:37 PM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 15, 2:37 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
337 PM EDT MON JUL 15 2013
.SHORT TERM (TONIGHT-WEDNESDAY)...
DEEP EASTERLIES IN PLACE ARE PREVENTING OUR WEST COAST SEA BREEZE
FROM REALLY DEVELOPING THIS AFTERNOON. THE EAST COAST SEA BREEZE
IS ALREADY PUSHING WELL INLAND TOWARD OUR AREA. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THE LATE AFTERNOON AND EVENING. HAVE 30-40 PERCENT CHANCES
THROUGH 2AM...AFTER WHICH STORMS SHOULD HAVE DISSIPATED OR PUSHED
OFFSHORE. NEARLY STACKED HIGH PRESSURE RIDGE OVER THE EASTERN
US...GRADUALLY SHIFTING WESTWARD THROUGH WEDNESDAY. ALOFT...IN
ADDITION TO THE STRONG HIGH OVER THE EASTERN US...A WEAK
TROUGH/LOW WILL BE MOVING ACROSS SOUTH FLORIDA TUESDAY NIGHT AND
WEDNESDAY. EASTERLY FLOW WILL REMAIN IN PLACE ACROSS THE AREA
THROUGH THE PERIOD WITH AFTERNOON AND EVENING SCATTERED SHOWERS
AND STORMS MOVING IN FROM THE EAST COAST SEA BREEZE AND DEVELOPING
ALONG OUR WEAK WEST COAST SEA BREEZE AND THE INTERACTION OF THE
TWO BOUNDARIES LATE EACH DAY. TEMPERATURES WILL BE NEAR TO
SLIGHTLY ABOVE NORMAL WITH THE EASTERLY FLOW...WITH HIGHS AROUND
90 TO THE LOWER 90S AND LOWS IN THE UPPER 60S INLAND TO THE MID TO
UPPER 70S COASTAL.
.LONG TERM (WEDNESDAY NIGHT-MONDAY)...
VERY LITTLE CHANGE IN THE OVERALL FORECAST PHILOSOPHY FROM
YESTERDAY AT THIS TIME WITH THE GFS AND ECMWF REMAINING IN GOOD
AGREEMENT WITH SYNOPTIC SCALE FEATURES WITH A BLEND BEING USED. A
SPRAWLING AND STRONG UPPER LEVEL RIDGE AND ATTENDANT SURFACE HIGH
OVER THE OHIO VALLEY WEDNESDAY NIGHT WILL WEAKEN AND SINK
SOUTHEAST WITH THE UPPER RIDGE RE-ESTABLISHING ITSELF ACROSS THE
WESTERN ATLANTIC AND RIDGING WEST ACROSS THE SOUTH CENTRAL
PENINSULA BY THE END OF THE WEEK AND INTO THE UPCOMING WEEKEND
WITH THE ATTENDANT SURFACE RIDGE AXIS ALSO SINKING SOUTH AND
ALIGNING ITSELF EAST TO WEST ACROSS THE CENTRAL PENINSULA.
SLIGHTLY DRIER AIR ADVECTING IN FROM THE ATLANTIC AROUND THE
SOUTHERN PERIPHERY OF THE UPPER LEVEL RIDGE TO THE NORTH WILL
SUPPORT LOWER RAIN CHANCES (POPS 30 TO 40 PERCENT RANGE) ACROSS
THE FORECAST AREA ON THURSDAY WITH HIGHEST SCATTERED DIURNAL SEA
BREEZE DRIVEN SHOWER AND THUNDERSTORM COVERAGE EXPECTED ACROSS
SOUTHERN MOST ZONES DURING THE AFTERNOON AND EARLY EVENING HOURS
WHERE THE DEEPEST MOISTURE WILL RESIDE.
DURING FRIDAY AND INTO THE UPCOMING WEEKEND AMPLE MOISTURE WILL
SUPPORT A CONTINUATION OF SCATTERED DIURNAL SEA BREEZE DRIVEN
SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. WITH THE
SURFACE RIDGE AXIS SINKING SOUTH ACROSS THE CENTRAL PENINSULA
HIGHEST RAIN CHANCES WILL SHIFT TO INLAND LOCATIONS AS A SOUTH TO
SOUTHWEST FLOW DEVELOPS ALLOWING THE WEST COAST SEA BREEZE TO MOVE
FURTHER INLAND EACH AFTERNOON.
NEAR SEASONAL LEVEL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD
WITH OVERNIGHT LOWS IN THE LOWER 70S INLAND AREAS...AND MID 70S
ALONG THE COAST...WITH DAYTIME HIGHS IN THE UPPER 80S ALONG THE
COAST AND LOWER 90S INLAND.
&&
.AVIATION...
MAINLY VFR EXPECTED EXCEPT IN SHOWERS AND THUNDERSTORMS. WILL
TEMPO FOR LOWERED CEILINGS AND VISIBILITIES AS NECESSARY.
EASTERLY WINDS WILL CONTINUE WITH A POSSIBLE SEA BREEZE AT COASTAL
TERMINALS THIS AFTERNOON FOR A FEW HOURS...OTHERWISE WINDS WILL
REMAIN A BIT VARIABLE IF NOT EAST TO NORTHEAST.
&&
.MARINE...
HIGH PRESSURE IS RIDGING OVER THE AREA FROM THE ATLANTIC WITH
EASTERLY FLOW IN PLACE. RIDGING WILL REMAIN IN PLACE ACROSS THE
AREA THROUGH THE WEEK. WIND SPEEDS THROUGH MUCH OF THE PERIOD WILL
REMAIN AOB 15 KNOTS...EXCEPT FOR OVERNIGHT TONIGHT AS AN EVENING
SURGE IS EXPECTED TO INCREASE WINDS TO NEAR SCEC LEVELS GENERALLY
AFTER 4AM AND CONTINUE INTO THE LATE MORNING TUESDAY. SEAS WILL
REMAIN GENERALLY 2-3 FEET...WITH UP TO 4 FEET OFFSHORE.
&&
.FIRE WEATHER...
NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 74 90 74 90 / 40 40 20 30
FMY 72 91 72 90 / 30 50 30 40
GIF 72 90 72 91 / 30 40 10 30
SRQ 73 91 74 91 / 40 40 20 40
BKV 71 92 70 92 / 30 30 10 30
SPG 77 90 77 89 / 40 40 20 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM...57/MCMICHAEL
AVIATION...05/CARLISLE
Hazardous weather outlook, Jul 15, 4:22 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
522 AM EDT MON JUL 15 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-152330-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
522 AM EDT MON JUL 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
AMPLE MOISTURE COMBINED WITH DAYTIME HEATING WILL LEAD TO SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE SEA BREEZE DURING
THE AFTERNOON AND EVENING HOURS TODAY. A STRONGER EASTERLY WIND
FLOW WILL KEEP THE WEST COAST SEA BREEZE CLOSE TO THE WEST COAST
WHERE THE HIGHEST RAIN CHANCES AND COVERAGE OF STORMS ARE EXPECTED
DURING THE AFTERNOON AND EARLY EVENING HOURS. LOCALLY HEAVY
RAINFALL ALONG WITH FREQUENT LIGHTNING AND GUSTY WINDS WILL
ACCOMPANY THE STORMS TODAY AS THEY MOVE TO THE WEST AT 10 TO 15
MPH. REMEMBER IF THUNDER IS HEARD OR LIGHTING IS OBSERVED MOVE
INDOORS IMMEDIATELY.
...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THUNDERSTORMS TODAY. THE HEAVY
RAINFALL COULD CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS AS WELL AS THE PONDING OF WATER ON ROADWAY.
MOTORISTS SHOULD SLOW AND EXERCISE CAUTION IF ENCOUNTERING HEAVY
RAIN TODAY. MOTORISTS SHOULD NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
...RIVER FLOOD IMPACT...
A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE MYAKKA RIVER AT
THE MYAKKA RIVER STATE PARK. THE MYAKKA RIVER WILL CONTINUE
RISING OVER THE NEXT FEW DAYS AND ANY ADDITIONAL HEAVY RAINFALL
TODAY COULD CAUSE A FURTHER RISE IN WATER LEVELS AND MORE
PRONOUNCED FLOODING ALONG THE RIVER THROUGH THE WEEK. RESIDENTS
LIVING ALONG THE RIVER SHOULD REMAIN ALERT TO ANY RAPID RISES IN
WATERS LEVELS AND BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS
OBSERVED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
AMPLE MOISTURE AND DAYTIME HEATING WILL CONTINUE TO SUPPORT
SCATTERED DIURNAL SEA BREEZE DRIVEN SHOWERS AND THUNDERSTORMS
ACROSS THE REGION EACH DAY DURING THE AFTERNOON AND EARLY EVENING
HOURS. AN EASTERLY STEERING FLOW WILL CONTINUE TO SUPPORT HIGHEST
RAIN CHANCES FOR STORMS ALONG COASTAL LOCATIONS THROUGH THURSDAY.
DURING FRIDAY AND INTO THE UPCOMING WEEKEND A DEVELOPING
SOUTHWESTERLY FLOW WILL SHIFT HIGHEST CHANCES FOR STORMS OVER
INLAND LOCATIONS EACH AFTERNOON AS THE WEST COAST SEA BREEZE MOVES
INLAND AND COLLIDES WITH THE EAST COAST BOUNDARY. STORMS WILL
CONTINUE TO PRODUCE LOCALLY HEAVY RAINS...GUSTY WINDS...AND
FREQUENT LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
MCMICHAEL
In the hours before
Special weather statement, Jul 15, 5:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
630 PM EDT MON JUL 15 2013
FLZ055-152315-
MANATEE-
630 PM EDT MON JUL 15 2013
...STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MANATEE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG
THUNDERSTORM DEVELOPING NEAR ONECO...OR 5 MILES SOUTHEAST OF
BRADENTON. THIS THUNDERSTORMS WAS MOVING WEST AT 15 MPH AND WILL
AFFECT AREAS NEAR LAKEWOOD RANCH...SAMOSET...SARASOTA BRADENTON
AIRPORT AND BRADENTON...UNTIL 715 PM EDT.
GUSTY WINDS OF 35 TO 45 MPH ARE POSSIBLE ALONG WITH FREQUENT
LIGHTNING...AND SMALL HAIL. TO BE SAFE GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
THIS STORM WILL PRODUCE PEA SIZE HAIL.
&&
LAT...LON 2750 8246 2739 8242 2739 8257 2742 8260
2742 8263 2744 8266 2751 8268
TIME...MOT...LOC 2228Z 081DEG 12KT 2744 8250Tornado, Manatee
- When
- July 15, 5:40 PM EST to 5:50 PM EST
- Where
- Manatee County, 1 mi ESE of Lakewood Ranch to 0.78 mi SSW of Lakewood Ranch
- Rating
- EF0
- Path length
- 1.2 mi
- Path width
- 5 yd
- Reported by
- Broadcast Media
- Coordinates
- 27.423, -82.416
Broadcast media relayed a picture of a very small tornado touching down on a lake in Lakewood Ranch. Additionally, numerous funnel cloud pictures were submitted for this storms. No damage was reported. Exact times and locations were estimated from radar.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, July 15 to 20, 20132 deaths · 4 injured · 20 events
- Tornado and Hail in Montana, July 15, 2013$550,000 · EF2 · 11 events
- Excessive Heat and Heat in Delaware, July 15 to 20, 20131 death · 7 events
- Heat in Nevada, July 15, 20131 death · 1 event
- Wildfire in California, July 15 to 30, 2013$2.0 million · 1 event
- Damaging Winds and Heavy Rain in Arizona, July 15, 2013$485,000 · 70 kt wind · 7 events
- Wildfire in Washington, July 15 to 16, 2013$611,000 · 1 event
- Damaging Winds in Arizona, July 15, 2013$110,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Utah, July 15 to 16, 2013$85,000 · 51 kt wind · 7 events
- Debris Flow in North Carolina, July 15, 2013$100,000 · 1 event
- Excessive Heat and Heat in New York, July 15 to 19, 201343 events
- Excessive Heat and Heat in New Jersey, July 15 to 20, 201340 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469936.